Warfarin-Associated Hypoprothrombinemia: An Unusual Presentation

Dorian Williams, Charles D. Ponte

Disclosures

Am J Health Syst Pharm. 2003;60(3) 

In This Article

Recommendations

Whether or not the weight of evidence supports a probable interaction between azithromycin and warfarin, clinicians should be mindful of its possibility and closely monitor the patients who receive this combination. However, absolute avoidance of this combination is unwarranted at this time. We recommend that the INR be monitored at the beginning of therapy, on day 3, at the end of therapy, and five to seven days following the completion of a course of azithromycin. Elevated INRs should be followed up appropriately, and the patient should be evaluated for signs and symptoms of bleeding. It must be remembered that serious bleeding from warfarin has classic signs (e.g., melena, hematochezia, hematuria) but can also be detected from nonspecific symptoms, including severe headaches (associated with intracranial bleeding) and sudden visual changes (associated with retinal bleeding). Both in our patient and another published report described earlier, nonspecific abdominal pain was the symptom associated with significant intraabdominal bleeding.[3] When bleeding occurs, both the offending agent and warfarin should be discontinued. After the bleeding has been resolved, warfarin therapy can begin again at the original dose.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....